Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 77, NWS Bismarck, ND

July 18, 2001McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 1:32 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 1:32 AM CDT (06:32 UTC)
Expired
Jul 18, 2001, 2:30 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:15 AM CDTThunderstorm Wind 52 MGrassy Butte, ND
Jul 18, 2:19 AM CDTThunderstorm Wind 50 MTioga, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS53 KBIS 180632
SVRISN
NDC053-105-180730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
132 AM CDT (1232 AM MDT) WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA
  NORTHERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE LOCAL WARNING RADAR
INDICATED A   SEVERE THUNDERSTORM 17 MILES SOUTH OF WILLISTON...
MOVING   NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE JESSIE AT 135 AM CDT
  WHEELOCK AT 220 AM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

RV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 17, 7:59 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

759 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0744 PM    SYDNEY                    ND   1.75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.
Local storm report, Jul 17, 8:28 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

828 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN/KIDDER                REPORTED BY LAW

           COUNTY LINE                    ENFORCEMENT OFFICIAL.

0541 PM    6 N MEDINA                ND   FUNNEL CLOUD

07/17/01   STUTSMAN

0550 PM    15 W SPIRITWOOD           ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.

0603 PM    4 N MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0632 PM    1 N CLEVELAND             ND   .75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0638 PM    1 N CLEVELAND             ND   2 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0744 PM    SYDNEY                    ND   1.75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.
Special weather statement, Jul 17, 10:26 PM CDT, 3 hours 6 minutes before
NDZ009-017-180410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001

AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.

MR
Special weather statement, Jul 17, 11:00 PM CDT, 2 hours 32 minutes before
NDZ034>037-042-045>048-050-051-180415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 17 2001

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.

HW
Special weather statement, Jul 18, 12:18 AM CDT, 1 hour 14 minutes before
NDZ001-009-017-180615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001

AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 1:16 AM CDT, 16 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.